Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2015, 5:49 PM MDT for Chouteau County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2015, 5:49 PM MDT (23:49 UTC)
- Expired
- Jun 4, 2015, 6:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 105 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
151 WUUS55 KTFX 042349 SVRTFX MTC015-050015- /O.NEW.KTFX.SV.W.0005.150604T2349Z-150605T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 549 PM MDT THU JUN 4 2015 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 615 PM MDT * AT 548 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES WEST OF BIG SANDY...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... BIG SANDY. THIS INCLUDES HIGHWAY 87 BETWEEN MILE MARKERS 61 AND 87. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS. THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER... INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS... AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4807 11067 4826 11060 4829 11002 4800 11003 TIME...MOT...LOC 2348Z 267DEG 25KT 4815 11047 $$ PN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:45 PM MDT, 4 minutes earlier.
Area forecast discussion, Jun 4, 5:45 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 545 PM MDT THU JUN 4 2015 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH SATURDAY...AN UPPER LEVEL TROUGH SEEN IN WV IMAGERY OVER CENTRAL ALBERTA IS LIFTING AWAY TO THE NORTH- NORTHEAST. A SOUTHWESTERLY JET STREAK ATTACHED TO THIS FEATURE IS CAUSING 0-6 KM SHEAR VALUES TO EXCEED 40 KTS IN FORECAST SOUNDINGS OVER PORTIONS OF NORTH CENTRAL MONTANA. AFTERNOON TEMPERATURES HAVE REACHED OR EXCEEDED CONVECTIVE TEMPERATURES...PRODUCING NUMEROUS SCATTERED SHOWERS AND THUNDERSTORMS. SHORT TERM GUIDANCE SUGGESTS THIS ACTIVITY WILL BECOME MORE WIDESPREAD THROUGH THE EVENING, TAPERING AFTER SUNSET WITH COOLER SURFACE TEMPERATURES. LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN A FEW OF THESE THUNDERSTORMS. THUNDERSTORM ACTIVITY RESUMES AGAIN FRIDAY AFTERNOON, BUT MAINLY FOR SOUTHWEST MONTANA UNDER THE DIFFLUENT FLOW OF THE CUTOFF LOW OVER THE GREAT BASIN. THE DRYING TREND CONTINUES SATURDAY AS RIDGING DEVELOPS OVER THE PACIFIC NORTHWEST INTO WESTERN AND NORTH CENTRAL MONTANA. ONLY ISOLATED SHOWERS ARE EXPECTED OVER THE HIGHER TERRAIN OF SOUTHWEST MONTANA ON SATURDAY. NUTTER SATURDAY NIGHT THROUGH WEDNESDAY...FORECAST MODELS CONTINUE TO BUILD HIGH PRESSURE ALOFT INTO THE FORECAST AREA FROM THE PACIFIC NORTHWEST SATURDAY NIGHT THROUGH MONDAY, WHILE THE UPPER TROUGH OF LOW PRESSURE STRETCHES AND WEAKENS OVER THE CENTRAL ROCKIES AND GREAT BASIN. THIS WILL KEEP MOST OF THE AREA DRY, WITH ONLY A CHANCE OF SHOWERS AND THUNDERSTORMS OVER FAR SOUTHWEST MONTANA. TEMPERATURES WILL WARM SIGNIFICANTLY THROUGH THIS PERIOD, AS HIGHS WILL REACH WELL INTO THE 80S FOR MOST AREAS BY MONDAY. OVERNIGHT LOWS WILL ALSO BE MILD FOR THIS TIME OF YEAR, RANGING FROM THE MID 40S TO MID 50S. A SHORTWAVE TROUGH WILL THEN SWING SOUTHEAST FROM THE GULF OF ALASKA ALONG THE MONTANA/CANADA BORDER MONDAY NIGHT THROUGH TUESDAY, DRAGGING A WEAK CANADIAN COLD FRONT THROUGH THE STATE. SURFACE WINDS WILL SHIFT MORE NORTHERLY BEHIND THE FRONT, BUT TEMPERATURES WILL ONLY COOL 5 TO 10 DEGREES THROUGH WEDNESDAY. HOWEVER, THE PASSAGE OF THE SHORTWAVE/COLD FRONT SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN MONDAY NIGHT INTO TUESDAY, BUT MAINLY TO THE MOUNTAINS. THE APPROACH OF ANOTHER UPPER LEVEL TROUGH FROM THE PACIFIC OCEAN WILL PUT THE STATE UNDER THE INFLUENCE OF A MORE MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT FOR TUESDAY NIGHT INTO WEDNESDAY. THIS WILL BRING A MORE WIDESPREAD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA. COULSTON && .AVIATION... UPDATED 2345Z. AN UNSTABLE AIRMASS AND AFTERNOON HEATING ARE CONTRIBUTING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. CONVECTIVE ACTIVITY SHOULD END BY 06Z WITH CLEARING SKIES. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY OF THUNDERSTORMS ALONG WITH GUSTY ERRATIC WINDS. && .HYDROLOGY... LOCALLY HEAVY RAINS OF 1 TO 2 INCHES WERE OBSERVED IN PORTIONS OF FERGUS COUNTY WEDNESDAY NIGHT. MCDONALD CREEK ALONG HIGHWAY 200 AND SPRING CREEK UPSTREAM TO THE SOUTHEAST OF LEWISTOWN HAVE RISEN TO NEAR BANKFULL STAGE. SCATTERED SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST...PEAKING DURING LATE AFTERNOON HOURS. WIDESPREAD HEAVY RAINFALL HAS ENDED IN THIS AREA...SO WATER LEVELS ARE EXPECTED TO STABILIZE OVERNIGHT AND DROP THROUGH FRIDAY MORNING. PN && .PRELIMINARY POINT TEMPS/POPS... GTF 50 72 50 75 / 20 40 20 10 CTB 43 73 45 76 / 20 20 10 10 HLN 53 74 53 77 / 30 50 40 10 BZN 48 72 48 72 / 40 50 50 30 WEY 38 67 39 66 / 30 70 40 40 DLN 47 69 49 70 / 40 50 40 30 HVR 48 75 50 79 / 30 30 20 10 LWT 50 69 51 72 / 30 50 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... SMALL STREAM FLOOD ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 300 PM MDT FRIDAY && WEATHER.GOV/GREATFALLS
In the hours before
Special weather statement, Jun 4, 5:27 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 PM MDT THU JUN 4 2015
MTZ011-013-050015-
HILL MT-CHOUTEAU MT-
527 PM MDT THU JUN 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY...
SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES UNTIL 615 PM
MDT...
AT 526 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES SOUTH OF INVERNESS...OR 24 MILES SOUTHEAST OF CHESTER...MOVING
EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LIBERTY...SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4812 11026 4807 11081 4813 11083 4821 11083
4822 11075 4829 11074 4841 11040
TIME...MOT...LOC 2326Z 252DEG 11KT 4821 11067
PNThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 9:27 PM MDT | Special Weather Statement | TFX | Fergus | 33 min |
| Jun 4, 3:00 PM MDT | Areal Flood Advisory | TFX | Fergus | 24 hr |
| Jun 4, 5:27 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.